Alert archive / Puerto Rico / Flash Flood Warnings in 2018

Flash Flood Warning 14, NWS JSJ

October 1, 2018

NWS JSJ issued this flash flood warning at Oct 1, 2018, 2:44 PM CDT. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 1, 2018, 2:44 PM CDT (19:44 UTC)
Expired
Oct 1, 2018, 4:45 PM CDT
In force
2 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 92 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

367 
WGCA52 TJSJ 011944
FFWSJU
PRC081-131-012145-
/O.NEW.TJSJ.FF.W.0014.181001T1944Z-181001T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
344 PM AST MON OCT 1 2018

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Lares Municipality in Puerto Rico...
  San Sebastian Municipality in Puerto Rico...

* Until 545 PM AST

* At 341 PM AST, USGS river sensor indicated Rio Guajataca and its 
  tributaries out of its bank particularly near Barrio Monte Bello. 
  Up to three inches of rain have already fallen. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  low lying areas in Barrio Monte Bello. 

Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 1836 6690 1837 6689 1827 6683 1826 6688
      1835 6699 1838 6696 1838 6694 1839 6694
      1839 6693

$$

CAM/OMS
1 follow-up statement
497 
WGCA72 TJSJ 012138
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
538 PM AST MON OCT 1 2018

PRC081-131-012147-
/O.EXP.TJSJ.FF.W.0014.000000T0000Z-181001T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lares PR-San Sebastian PR-
538 PM AST MON OCT 1 2018

...THE FLASH FLOOD WARNING FOR LARES AND SAN SEBASTIAN MUNICIPALITIES
WILL EXPIRE AT 545 PM AST...

The heavy rain has ended. River sensors showed water levels have 
receded. Flooding is no longer expected to pose a threat. Please 
continue to heed any remaining road closures.

LAT...LON 1836 6690 1837 6689 1827 6683 1826 6688
      1835 6699 1838 6696 1838 6694 1839 6694
      1839 6693

$$

CAM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 1, 9:52 AM CDT, 4 hours 52 minutes earlier.

Area forecast discussion, Oct 1, 9:52 AM CDT, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1052 AM AST Mon Oct 1 2018

.UPDATE...

Quiet morning so far as a result of a mid to upper level ridge
that built over the region this morning. This ridge will delay
the development of showers and isolated thunderstorms this
afternoon, but showers and thunderstorms will develop after 1 pm
as a result of local and diurnal effects. Visible IR shows dry
Saharan air settling in with the upper and mid level ridge.
Therefore, hazy skies will prevail over the next several days,
before the Saharan dust begins to diminishes.

&&

.AVIATION...
VRF conditions will continue to prevail until 01/16Z, then MVRF
conds are possible as a result of SHRA/VCTS developing over the
western, and northern areas of Puerto Rico. SHRA/VCTS should
diminish across the area by 02/0Z with VRF conds continuing
through 02/16Z. Sfc winds out of the east at 5 to 10 kts, then
turning to the west to northwest at 23 kft to 45 kft from 10 to
50 kts.

&&

.MARINE...
Seas will continue to subside over the next several days, but at
this time seas will rage from 6 to 8 feet with winds of 10 to 20
kts. A high risk of rip currents for the northern beaches of
Puerto Rico until late this afternoon.

&&

.PREV DISCUSSION... /issued 522 AM AST Mon Oct 1 2018/

SYNOPSIS...Mid to upper level ridge will settle across the region
today, as the Tutt low and associated trough lifts farther north
and west of the region. High level cloudiness and moisture associated
with tropical wave now south of Hispaniola will continue to diminish
and pull away today, as drier and more stable weather pattern will
filter and prevail for the next few days. By the latter part of the
week and into the following weekend, another round of deep tropical
moisture originating from an approaching tropical wave and an evolving
trough across the Central Caribbean, will lift northwards over the
area. This will interact with an elongated upper-level low to result
in a wet and unstable weather pattern once again.during this period.

SHORT TERM...Today through Wednesday...

Mid to upper level ridge will hold through Tuesday. This ridge
aloft will erode some of the moisture across the local area,
reaching a minimum of 1.5 inches of precipitable water tonight.
Although, atmospheric conditions are not favorable for widespread
showers and thunderstorms, the weak steering flow will allow
diurnal cycle to dominate. As a result, local effects will induce
the development of showers and a couple of thunderstorms over the
Cordillera Central this afternoon. Across the U.S. Virgin Islands
minimal shower activity is forecast for today, however high level
clouds will maintain the skies mostly cloudy.

For Tuesday and Wednesday, a similar pattern is expected with
showers and thunderstorms developing mainly in the afternoon across
the interior sections of Puerto Rico. However, the coverage and
intensity of the afternoon thunderstorms may increase as moisture
are forecast to increase and mid-level temperature will decrease
somewhat as a mid-level trough forms over the Central Caribbean late
Tuesday into Wednesday.

LONG TERM...Thursday through Tuesday...

Model guidance continued to suggest a drier airmass with stable
weather pattern through at least early Thursday. However upper level
support is forecast to become more favorable and unstable by the
end of the week as the upper ridge is expected to erode. This along
with available tropical moisture will be sufficient to combine with
local effects and diurnal heating resulting in afternoon convection
across portions of the islands each day.

Another tropical wave is forecast to reach the northeast Caribbean
Sea by Thursday. In addition, a polar trough is forecast to amplify
and spread across the region increasing upper level instability
through at least Saturday. In addition,recent model guidance continued
to suggest an evolving surface low pressure system which is forecast
to develop across the Caribbean and lift northward just west of
the region by the upcoming weekend. However there remains discrepancies
as far as location and timing of the expected unsettled weather
conditions and confidence is still low to moderate at this time.
Regardless, a fairly moist and unstable weather patterns will
remain possible by the latter part of the work week and into the
following weekend. By Sunday, a mid to upper level ridge is
forecast to build over the northeast Caribbean and help to erode
moisture pooling resulting in a gradual improvement in the
weather conditions. Another tropical wave is forecast to approach
the region by Tuesday.

AVIATION...VFR conds will continue across the terminals thru at
least 01/18Z. However, VCTS are possible at the TJSJ,TJMZ,TJSJ and
TJPS between 18Z-22Z as most of the TSRA will concentrate over the
Cordillera Central. A weak easterly flow will prevail below FL150.

MARINE...Seas at buoy 41043/41044 continue to gradually subside
as well as the near shore buoy 41053, which suggest subsiding and
diminishing seas between 6 to 7 feet and breaking waves between 8
to 10 feet respectively. Therefore small craft advisory will remain
in effect for the offshore Atlantic waters and the Mona passage. A
high risk of rip current will continue for the northern beaches
of Puerto Rico, Culebra and Saint Croix. Please refer to the
latest Coastal Waters Forecast (CWFSJU), Marine Weather Message
(MWWSJU) and the Coastal Hazard Messages (CFWSJU) for the latest
and additional information and updates. Expect another hazardous
northeast swell to return by Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  88  77  89  78 /  20  20  30  30
STT  88  77  88  77 /  20  20  30  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through late tonight for Culebra-Mayaguez
     and Vicinity-North Central-Northeast-Northwest-San Juan and
     Vicinity-Southeast.

VI...High Rip Current Risk until 6 PM AST this evening for St Croix.

AM...Small Craft Advisory until 2 PM AST this afternoon for Atlantic
     Waters of Puerto Rico and USVI from 10 NM to 19.5N-Mona
     Passage Southward to 17N.

&&

SHORT TERM...99
LONG TERM....99
Hazardous weather outlook, Oct 1, 3:17 AM CDT, 11 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service San Juan PR
417 AM AST Mon Oct 1 2018

AMZ710>745-PRZ001>013-020830-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Nortwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
417 AM AST Mon Oct 1 2018

This Hazardous Weather Outlook is for Puerto Rico and the adjacent
Atlantic Coastal Waters.

.Day One...Today and Tonight

.Thunderstorms...There is a chance of thunderstorms with heavy
rainfall and brief gusty winds this afternoon across portions of
the Cordillera Central.

.Flooding...Heavy rains could lead to urban and small stream
flooding, especially across the central interior, western interior and
west Puerto Rico this afternoon.

.Waves...Seas of 6-7 feet in north-northeast swells are forecast across
the Atlantic Waters and Caribbean Passages.

.Rip Currents...There is a high risk of rip currents for the northwest,
north and northeast coast of Puerto Rico.

.Days Two through Seven...Tuesday through Sunday

Locally induced afternoon showers and thunderstorms will occur each
afternoon, therefore urban and small stream flooding will be possible
in some areas along central Puerto Rico Tuesday and Wednesday. A wet
and unstable weather pattern is possible Friday into the weekend.
Hazardous seas will likely return Thursday with another northerly
swell.

.Spotter information statement...

Widespread spotter activation is not anticipated, however individual
spotter are encouraged to report Flooding and Rip Currents to the
National Weather Service in San Juan.

AMZ715-725-VIZ001-002-020830-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
417 AM AST Mon Oct 1 2018

This Hazardous Weather Outlook is for the U.S. Virgin Islands and the
adjacent Coastal Waters.

.Day One...Today and Tonight

.Waves...Seas of 6-7 feet in north-northeast swells are forecast across
the Anegada Passage and the offshore Atlantic waters.

.Rip Currents...There is a high risk of rip currents for the north
and east coast of St. Croix.

.Days Two through Seven...Tuesday through Sunday

A wet and unstable weather pattern is possible Friday into the
weekend. Hazardous seas will likely return Thursday with another
northerly swell.

.Spotter information statement...

Widespread spotter activation is not anticipated, however individual
spotter are encouraged to report Rip Currents to the National Weather
Service in San Juan.

In the hours before

Special weather statement, Oct 1, 12:36 PM CDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service San Juan PR
136 PM AST MON OCT 1 2018

PRZ006-009-011815-
Central Interior-Western Interior-
136 PM AST MON OCT 1 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MOROVIS...JAYUYA...
CIALES...OROCOVIS AND UTUADO MUNICIPALITIES...

At 136 PM AST, radar indicated strong thunderstorms were located
along a line extending from near Morovis to near Jayuya. Movement was
north at 10 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Jayuya, Orocovis, Ciales, Morovis, Franquez and Barahona.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 1836 6640 1832 6665 1818 6666 1819 6638
TIME...MOT...LOC 1736Z 187DEG 9KT 1828 6641 1820 6665

TW
Special weather statement, Oct 1, 12:46 PM CDT, 1 hour 58 minutes before
Comunicado Especial de las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
136 PM AST lunes 1 de octubre de 2018

PRZ006-009-011815-
Centro Interior-Oeste Interior-
136 PM AST lunes 1 de octubre de 2018

...UNA FUERTE TRONADA AFECTARA A MOROVIS...JAYUYA...
CIALES...OROCOVIS Y UTUADO...

A la 1:36 PM AST, el radar detecto tronadas fuertes localizadas
a lo largo de una linea desde Morovis hasta Jayuya. El movimiento
era hacia el norte a 10 mph.

Vientos en exceso de 30 mph son posibles con esta tronada.

Localizaciones impactadas incluyen...
Jayuya, Orocovis, Ciales, Morovis, Franquez y Barahona.

Lluvia torrencial tambien esta ocurriendo con esta tronada, y
pudiera causar inundaciones localizadas. No conduzca su vehiculo a
traves de carreteras inundadas.

Rayos frecuentes de nube a tierra estan ocurriendo con esta tronada.
Los rayos pueden caer a 10 millas de una tronada. Busque refugio
dentro de un edificio o vehiculo.

Esta tronada pudiera intensificarse, asi que asegurese de seguir de
cerca las estaciones de radio local y de television para informacion
adicional y posibles avisos por el Servicio Nacional de Meteorologia.

TW/RVT
Special weather statement, Oct 1, 1:34 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service San Juan PR
234 PM AST MON OCT 1 2018

PRZ006-009-011945-
Central Interior-Western Interior-
234 PM AST MON OCT 1 2018

...A STRONG THUNDERSTORM WILL AFFECT LARES...ADJUNTAS...
MARICAO...JAYUYA...AND UTUADO MUNICIPALITIES...

At 231 PM AST, a strong thunderstorm was located near Adjuntas. The
storm is nearly stationary. Winds in excess of 30 mph are possible
with this storm.

Locations impacted include...
Adjuntas, Sabana Grande, Utuado, Lares, San Sebastian, Maricao,
Juncal, Cayuco, Liborio Negron Torres and Lluveras.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1832 6682 1835 6673 1832 6672 1833 6662
      1830 6657 1818 6665 1815 6663 1813 6668
      1812 6675 1817 6683 1814 6686 1815 6692
      1803 6690 1804 6698 1814 6697 1817 6705
      1820 6702 1825 6708 1827 6704 1839 6702
TIME...MOT...LOC 1831Z 000DEG 0KT 1822 6679

CAM
Special weather statement, Oct 1, 1:40 PM CDT, 1 hour 4 minutes before
Comunicado Especial de las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
234 PM AST lunes 1 de octubre de 2018

PRZ006-009-011945-
Central Interior-Oeste Interior-
234 PM AST lunes 1 de octubre de 2018

...UNA FUERTE TRONADA AFECTARA A LOS SIGUIENTES MUNICIPIOS...
LARES...ADJUNTAS...MARICAO...JAYUYA Y UTUADO...

A las 2:31 PM AST, una tronada fuerte localizada cerca de Adjuntas.
La tormenta esta casi estacionaria. Vientos en exceso de 3 mph son
posibles con esta tormenta.

Localizaciones impactadas incluyen...

Adjuntas, Sabana Grande, Utuado, Lares, San Sebastian, Maricao,
Juncal, Cayuco, Liborio Negron Torres y Lluveras.

Lluvia torrencial tambien esta ocurriendo con esta tronada, y
pudiera causar inundaciones localizadas. No conduzca su vehiculo a
traves de carreteras inundadas.

Rayos frecuentes de nube a tierra estan ocurriendo con esta tronada.
Los rayos pueden caer a 10 millas de una tronada. Busque refugio
dentro de un edificio o vehiculo.

CAM/ICP

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 11:28 AM CDTAreal Flood AdvisoryJSJ3 hr
Oct 1, 11:31 AM CDTAreal Flood AdvisoryJSJ115 min
Oct 1, 12:36 PM CDTSpecial Weather StatementJSJ39 min
Oct 1, 1:12 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 1, 1:34 PM CDTSpecial Weather StatementJSJ71 min
Oct 1, 1:46 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 1, 2:21 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 1, 3:01 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 1, 3:39 PM CDTAreal Flood AdvisoryJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.